Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Burlington, VT

July 4, 2002Orange County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 4, 2002, 3:14 PM EDT for Orange County, Vermont. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 3:14 PM EDT (19:14 UTC)
Expired
Jul 4, 2002, 4:15 PM EDT
In force
61 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Orange County, VT

The radar

The Burlington radar (KCXX), 84 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:40 PM EDTHail 1.75Brookfield, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2495 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS51 KBTV 041914
SVRBTV
VTC017-042015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
311 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN VERMONT

* UNTIL 415 PM EDT

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BROOKFIELD. ANOTHER 
  SEVERE THUNDERSTORM WAS NEAR CHELSEA. BOTH STORMS ARE MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BROOKFIELD AROUND 320 PM EDT
  NEAR CHELSEA AROUND 330 PM EDT
  NEAR WASHINGTON AND CORINTH AROUND 340 PM EDT
  6 MILES NORTH OF VERSHIRE AROUND 350 PM EDT
  NEAR WAITS RIVER...CORINTH AROUND 400 PM EDT
  5 MILES WEST OF NEWBURY AROUND 420 PM EDT

ADVANCE PLANNING DURING A SEVERE WEATHER WATCH IS ESSENTIAL. MAKE
SURE YOUR FAMILY KNOWS WHERE TO GO...AND WHAT TO DO IN THE EVENT
SEVERE THUNDERSTORM WARNINGS ARE ISSUED.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
150 PM EDT THU JUL 4 2002

TSTM ACTVTY WL GET PUSHED OUT OF AREA BY LT THIS/ERLY EVE AS FNT
SWEEPS THRU. MUCH MUCH COOLER AND DRIER CANADIAN AIR WL TAKE UP
RESIDENCE ACRS THE NORTH COUNTRY THRU THE WEEKEND.

CUD BE SOME SHWRS TMRW ACRS NRN ZNS AS TROF ROTATES ARND LOW. AFT
THAT NO PCPN XPCTD FOR A FEW DAYS. NO HEAT WAVES XPCTD IN THE NXT
WEEK.

.BTV...SVR TSTM WATCH VTZ001>012...NYZ027>031-034-035 TIL 22Z.

MCGILL

In the hours before

Special weather statement, Jul 4, 12:43 PM EDT, 2 hours 31 minutes before
NYC019-031-033-VTC001-005-007-009-011-013-015-017-019-021-023-
027-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1243 PM EDT THU JUL 4 2002

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH ACROSS MUCH OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL
600 PM EDT...

IN NEW YORK THIS WATCH INCLUDES THE COUNTIES OF...CLINTON...FRANKLIN
AND ESSEX. IN VERMONT THIS WATCH INCLUDES THE COUNTIES
OF...ESSEX...GRAND ISLE...FRANKLIN...ORLEANS...LAMOILLE...
CALEDONIA...CHITTENDEN...WASHINGTON...ADDISON...ORANGE...WINDSOR AND
RUTLAND.

A COLD FRONT WILL BE MOVING DOWN ACROSS THE REGION TODAY FROM THE
NORTH. THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION TODAY
AHEAD OF THIS FRONT.

PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE ON THE SKY AND
SEEK SHELTER INDOORS IMMEDIATELY SHOULD THUNDERSTORMS APPROACH. STAY
TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND WARNINGS FROM
THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY/WFO BTV
Local storm report, Jul 4, 2:07 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
207 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.
Local storm report, Jul 4, 2:42 PM EDT, 32 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.

0155 PM    WARREN                    VT   1.00 IN HAIL
07/04/02   WASHINGTON                     SKYWARN REPORT.

0215 PM    ROXBURY                   VT   0.75 IN HAIL
07/04/02   WASHINGTON                     REPORTED BY THE FIRE
                                          DEPARTMENT.
Local storm report, Jul 4, 3:04 PM EDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.

0155 PM    WARREN                    VT   1.00 IN HAIL
07/04/02   WASHINGTON                     SKYWARN REPORT.

0215 PM    ROXBURY                   VT   0.75 IN HAIL
07/04/02   WASHINGTON                     REPORTED BY THE FIRE
                                          DEPARTMENT.

0250 PM    BRAINTREE                 VT   WIND DAMAGE
07/04/02   ORANGE                         NUMEROUS TREES DOWN ALONG
                                          ROUTE 12
                                          BETWEEN
                                          BRAINTREE AND
                                          NORTHFIELD. REPORTED BY
                                          STATE POLICE.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:00 PM EDTSevere Thunderstorm WarningBTVGrand Isle30 min
Jul 3, 10:01 PM EDTSevere Thunderstorm WarningBTVLamoille29 min
Jul 3, 10:14 PM EDTSevere Thunderstorm WarningBTVOrleans46 min
Jul 3, 10:46 PM EDTSevere Thunderstorm WarningBTVCaledonia44 min
Jul 4, 1:07 PM EDTSevere Thunderstorm WarningBTVCaledonia, Orleans53 min
Jul 4, 1:18 PM EDTSevere Thunderstorm WarningBTVAddison, Washington42 min
Jul 4, 1:41 PM EDTSevere Thunderstorm WarningBTVFranklin, Lamoille49 min
Jul 4, 1:57 PM EDTSevere Thunderstorm WarningBTVWashington48 min
Jul 4, 2:06 PM EDTSevere Thunderstorm WarningBTVOrleans54 min
Jul 4, 2:20 PM EDTSevere Thunderstorm WarningBTVOrange55 min
Jul 4, 2:51 PM EDTSevere Thunderstorm WarningBTVChittenden24 min
Jul 4, 3:16 PM EDTFlash Flood WarningBTVWashington3 hr
Jul 4, 4:01 PM EDTFlash Flood WarningBTVWashington3 hr
Jul 4, 4:02 PM EDTFlash Flood WarningBTVOrange3 hr
Jul 4, 4:13 PM EDTSevere Thunderstorm WarningBTVOrange47 min
Jul 4, 6:13 PM EDTSevere Thunderstorm WarningBTVWindsor32 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.